Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Herman H. Goldstine
Title: A history of the calculus of variations from the 17th through the 19th century
Additional book information: Studies in the History of Mathematics and Physical Sciences, vol. 5, Springer-Verlag, New York-Heidelberg-Berlin, 1980, xi + 410 pp., $48.00.

References [Enhancements On Off] (What's this?)

  • 1. Leonard D. Berkovitz, Optimal control theory, Amer. Math. Monthly 83 (1976), no. 4, 225–239. MR 0420365, https://doi.org/10.2307/2318209
  • 2. J. Dieudonné (éd. ), Abrégé d'histoire des mathématiques, 1700-1900, 2 vol., Hermann, Paris, 1978.
  • 3. I. Todhunter, A history of the calculus of variations during the nineteenth century, 1861, Chelsea, New York; reprint, undated.
  • 4. R. Wodehouse, A history of the calculus of variations in the eighteenth century, 1810, Chelsea, New York; reprint, undated.

Review Information:

Reviewer: Harry Pollard
Journal: Bull. Amer. Math. Soc. 6 (1982), 120-122
DOI: https://doi.org/10.1090/S0273-0979-1982-14988-6